Maine, 2012

Heavy Snow in Maine, January 27, 2012

January 27, 2012 · NWS GYX · 3 events in 3 counties and zones

An area of low pressure over western New York on the morning of the 27th moved east to the Canadian Maritimes by the morning of the 28th. While southern parts of the state saw mixed precipitation change to rain, a moderate to heavy snow fell across the mountains of western Maine.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of low pressure over western New York on the morning of the 27th moved east to the Canadian Maritimes by the morning of the 28th. While southern parts of the state saw mixed precipitation change to rain, a moderate to heavy snow fell across the mountains of western Maine. The greatest snowfall accumulations were across northern Oxford, northern Franklin, and central Somerset Counties where a range of about 4 to 8 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 27, 1:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 27, 1:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
139 AM EST FRI JAN 27 2012

.SYNOPSIS...
LOW PRESSURE WILL APPROACH FROM THE WEST PROMPTING A COASTAL LOW
TO DEEPEN ALONG THE NEW ENGLAND COAST THIS AFTERNOON. THE LOW
WILL EXIT INTO THE CANADIAN MARITIMES TONIGHT. ANOTHER LOW
WILL TRACK THROUGH SOUTHERN CANADA ON SATURDAY NIGHT WITH A WEAK
COLD FRONT CROSSING NORTHERN NEW ENGLAND. ANOTHER FRONT WILL CROSS
NEW ENGLAND SUNDAY NIGHT WITH COLDER TEMPERATURES BEHIND IT. A
WARM FRONT WILL LIFT NORTHWARD INTO NORTHERN NEW ENGLAND TUESDAY
NIGHT AND LOW PRESSURE WILL TRACK ALONG THE WARM FRONT ON
WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
00Z SOUNDING AT GYX REMAINS VERY DRY IN THE LOWER LEVELS. THIS
COOL/DRY AIR IS ENTRENCHED MORE THAN EVEN THE COLDEST GFS SCENARIO
HAS TO OFFER. THIS HAS KEPT PCPN IN THE FORM OF SNOW FOR A LONGER
PERIOD ACROSS SOUTHERN MAINE AND NEW HAMPSHIRE.

LATEST HRRR RUN PUSHES THE PCPN TO QUICKLY AND AGRESSIVELY INTO
THIS DRY AIR. HOWEVER...ATMOSPHERE WILL SATURDAY OVER THE NEXT
HOUR OR TWO OVER NORTHERN PORTIONS OF THE FORECAST AREA.

MAIN BAND OF STEADY PCPN WILL CONTINUE TO MOVE NORTHWARD OUT OF
SOUTHERN NEW HAMPSHIRE OVER THE NEXT FEW HOURS. PTYPE WILL
TRANSITION FROM ALL SNOW TO SLEET AND FREEZING RAIN OVER
SOUTHERNMOST NH AND FAR SOUTHWEST MAINE OVER THE NEXT HOUR OR TWO
AS WARM AIR ARRIVES BOTH IN THE BOUNDRY LAYER AND ALOFT. PTYPE
WILL SWITCH TO RAIN RIGHT ALONG THE COAST AFTER A QUICK INCH OR
TWO HAS FALLEN.

MADE SOME MINOR ADJUSTMENTS TO THE SNOWFALL MAP FOR THE WEB TO
SMOOTH AND MODIFY SOME OF THE DATA. ALL WARNINGS AND ADVISORIES
WILL REMAIN IN PLACE THROUGH 21Z.

TIMING OF CHANGEOVER AND STEADY PCPN APPEARS TO BE ON TRACK. MADE
ONLY MINOR ADJUSTMENTS TO THE GRIDS. MAY NEED TO ADDRESS THE
MARINE FCST WITH GALES SHORTLY.

FAVORED COOLER MAV TEMPS FOR TODAYS MAXES.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
AFTER SOME PCPN OVER EASTERN AREAS EARLY...CLEARING IS EXPECTED
THIS EVENING AS THE SURFACE LOW PROGRESSES INTO THE CANADIAN
MARITIMES. THIS WILL BE FOLLOWED BY A WEAK RIDGE OF HIGH PRESSURE
LATE TONIGHT. HOWEVER...SOME HIGH...THIN CLOUDINESS WILL ALREADY
BE INVADING THE SKY BY MIDDAY SATURDAY AS A WEAK TROUGH OF LOW
PRESSURE QUICKLY APPROACHES NORTHERN NEW ENGLAND. WITH DRY
ATMOSPHERE IN PLACE IN THE LOWER LEVELS...WE EXPECT ANY PCPN TO
HOLD OFF UNTIL AFTER DARK.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
OVER THE OUTLOOK PERIOD FAST MOVING CLIPPERS WITH VERY LIMITED
MOISTURE WILL BE MOVING THROUGH A RATHER ZONAL WESTERLY FLOW ALLOWING
EXCHANGES IN AIR MASSES ABOUT EVERY 48 HRS. TEMPS WILL GENERALLY
BE AVERAGING ABOVE NORMAL THROUGH MOST OF THE PERIOD.

WITH THAT GENERAL OUTLLOK IN MIND..MORE SPECIFICALLY...A RIDGE OF
HIGH PRESSURE CROSSES THE AREA ON SATURDAY WITH WARMER
TEMPERATURES AND DRY CONDITIONS.

A FAST MOVING CLIPPER MOVES EAST THROUGH ONTARIO AND INTO QUEBEC
LATE SATURDAY INTO SATURDAY NIGHT... SPREADING SCATTERED SNOW
SHOWERS ACROSS THE MOUNTAINS OF NEW HAMPSHIRE AND WESTERN MAINE.
A COLD FRONT WILL PUSH THROUGH AS WELL WITH COLDER TEMPERATURES
AND GUSTY WEST WINDS BEHIND IT.

A WEAK RIDGE OF PRES SETTLES OVER THE AREA SUNDAY BUT QUICKLY
FOLLOWED BY ANOTHER FAST MOVING CLIPPER THAT WILL MOVE ACROSS NEW
ENGLAND SUNDAY NIGHT WITH A WEAK SURFACE LOW TRACKING THROUGH
SOUTHERN QUEBEC. A FEW MORE LIGHT SNOW SHOWERS WILL BE POSSIBLE
MAINLY IN THE MOUNTAINS. SEASONABLY COLD AIR WILL MOVE IN FOR
MONDAY.

THE FAST FLOW ALOFT CONTINUES THROUGH THE WEEK WITH WAVE AFTER
WAVE CROSSING THROUGH THE FLOW. ANOTHER WAVE APPROACHES ON TUESDAY
WITH A WARM FRONT LIFTING NORTHWARD INTO CENTRAL PARTS OF NEW
HAMPSHIRE AND MAINE BY TUESDAY NIGHT INTO WEDNESDAY. THIS MAY LEAD
TO SOME LIGHT SNOW BUT OVERALL FORCING LOOKS WEAK UNTIL WEDNESDAY
WHEN SURFACE LOW PRESSURE TRACKS EASTWARD ALONG THE WARM FRONT.
BEST PRECIPITATION CHANCES WILL BE FURTHER TO THE NORTH. WARM AIR
IN PLACE SOUTH OF THE WARM FRONT WILL YIELD MOSTLY RAIN AS
PRECIPITATION TYPE... WHILE NORTH OF THE FRONT SNOW IS MORE
LIKELY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...
MAINLY LIFR CONDITIONS...IMPROVING TO VFR THIS EVENING WITH THE
PASSAGE OF THE SURFACE LOW AND A WIND SWITCH TO THE WEST.

LONG TERM...
MOSTLY VFR CONDITIONS EXPECTED. MOST LIKELY TIMES FOR
FLIGHT RESTRICTIONS WILL BE SUNDAY NIGHT AND AGAIN TUESDAY THROUGH
WEDNESDAY.
&&

.MARINE...
SHORT TERM...
WILL LIKELY REQUIRE A GALE WARNING FOR THE OUTER WATERS TONIGHT AS
SURFACE LOW INTENSIFIES...PULLS TO OUR EAST...AND INCREASES THE
GRADIENT AS WELL AS THE COLD AIR ADVECTION.

LONG TERM...
MAY SEE WINDS REACH 30 OR 35 KT BEHIND A COLD FRONT ON
SATURDAY NIGHT. ANOTHER FAST MOVING FRONT WILL CROSS THE WATERS
SUNDAY NIGHT WITH GUSTY WINDS BEHIND IT AS WELL.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     MEZ012>014-018>022-026>028.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     MEZ007>009.
NH...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NHZ005>010-013.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR
     NHZ001>004.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     ANZ150>154.

&&
Hazardous weather outlook, Jan 26, 3:02 PM EST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
302 PM EST THU JAN 26 2012

MEZ007>009-NHZ001-002-004-272015-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN CARROLL-
302 PM EST THU JAN 26 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>022-026>028-NHZ003-005>010-013-272015-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-LINCOLN-
KNOX-COASTAL WALDO-NORTHERN GRAFTON-SOUTHERN GRAFTON-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
302 PM EST THU JAN 26 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>025-NHZ014-272015-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-COASTAL ROCKINGHAM-
302 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-272015-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
302 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Franklin

When
January 27, 3:00 AM EST to 8:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
January 27, 3:00 AM EST to 8:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
January 27, 3:00 AM EST to 8:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363596, 363597, 363598.